An atypical case of neuroleptic malignant syndrome precipitated by valproate.

Abstract

Neuroleptic malignant syndrome (NMS) can be caused by various drugs. We report a case of a 60-year-old woman who presented with high-grade fever, muscular rigidity, tachycardia, tachypnoea and altered sensorium along with seizures. She had been taking olanzapine for the past 2 years for psychosis. For the last month valproate was added to her treatment. Her blood investigations revealed hyponatraemia and raised serum ammonia and creatinine phosphokinase (CPK) levels. In view of hyperthermia, muscular rigidity, autonomic disturbances, altered mental status and raised CPK, a diagnosis of NMS was made. Valproate could have probably precipitated NMS; although the patient was taking antipsychotics for a long time, it was only with the addition of valproate that she developed these symptoms. Raised serum ammonia levels also indicated the presence of valproate toxicity. Seizures were probably due to electrolyte disturbances. Offending drugs were withdrawn. The patient improved with treatment by dopamine agonist and other supportive treatments.

DOI: 10.1136/bcr-2013-202578

Cite this paper

@article{Verma2014AnAC, title={An atypical case of neuroleptic malignant syndrome precipitated by valproate.}, author={Rajesh Verma and Vivek Junewar and Bhanu Pratap Singh Rathaur}, journal={BMJ case reports}, year={2014}, volume={2014} }